New Mexico, 2015

High Wind in New Mexico, March 2, 2015

March 2, 2015 · NWS ABQ · 1 event in 1 county or zone

The combination of strong winds aloft ahead of an approaching storm system and a large pressure gradient over New Mexico produced strong wind gusts around White Sands Missile Range. The strongest wind gust reported was 69 mph in the late afternoon hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The combination of strong winds aloft ahead of an approaching storm system and a large pressure gradient over New Mexico produced strong wind gusts around White Sands Missile Range. The strongest wind gust reported was 69 mph in the late afternoon hours. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 2, 10:59 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 2, 10:59 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1059 AM MST MON MAR 2 2015

.AVIATION...
18Z TAF CYCLE
UPPER LOW ALONG THE SOCAL COAST WILL SWING TO THE EAST AND
SOUTHEAST DURING THE NEXT 24 HRS. IN THE MEANTIME...PLUME OF
SUBTROPICAL MOISTURE STRETCHED FROM SOUTHWEST TO NORTHEAST OVER
NEW MEXICO AND OVERRUNNING MODIFYING COOLER AIR ENTRENCHED OVER
THE EASTERN PLAINS WILL BE SHUNTED EASTWARD. SFC CDFNT TO REACH
AZ/NM STATE LINE AROUND 03/00Z AND PUSH EASTWARD. OTHER THAN MVFR
TO IFR CIGS IN BR PERSISTING OVER MUCH OF THE PLAINS...MORE
WIDESPREAD MVFR TO IFR CIGS/VSBYS IN -SN AND BR WILL DEVELOP ALONG
AND IN THE WAKE OF THE CDFNT AND UPPER TROF AS THEY TRACK EAST
INTO NM. SOUTH TO SW WND GUSTS TO AROUND 40 KTS WILL SPREAD OVER
THE CONTDVD WWD IN ADVANCE OF THE CDFNT. WND GUSTS TO AROUND 40KTS
WILL ALSO SPREAD OVER THE CENTRAL MT CHAIN AND ADJACENT HIGHLANDS
AFT 00Z.

&&

.PREV DISCUSSION...915 AM MST MON MAR 2 2015...
.UPDATE...
ALLOWED THE FREEZING FOG ADVISORY TO EXPIRE AT 9 AM MST. THE AREA
OF FOG HAS REDUCED AND MAINLY RELEGATED TO AREAS IMMEDIATELY EAST
OF THE CENTRAL MTN CHAIN. SURFACE TEMPERATURES WILL ALSO GRADUALLY
TREND TO NEAR FREEZING IF NOT ABOVE THIS MORNING...ESPECIALLY
ACROSS SOUTHERLY PORTIONS OF THE ADVISORY AREA DUE TO WARM AIR
ADVECTION.

DID LOWER SNOW AMOUNTS FOR TODAY PERIOD. TEMPS ARE RUNNING PRETTY
HIGH AT MOST OF THE SNOTEL SITES. PRETTY HIGH ELEVATION SNOW TODAY
AND WILL BLEED INTO TONIGHT SOME. TRICK WILL BE PLACING THE HIGHER
QPF AMOUNTS SHOWN BY THE MODELS FOR THIS EVENING WITH APPROPRIATE
SNOW LEVELS AND IMPACTS.

50

&&

.PREV DISCUSSION...334 AM MST MON MAR 2 2015...
.SYNOPSIS...
FREEZING DRIZZLE AND FREEZING FOG OVER EASTERN NEW MEXICO THIS
MORNING WILL GIVE WAY TO A COUPLE RAIN SHOWERS THIS AFTERNOON.
TEMPERATURES WILL BE MILD AGAIN TODAY FOR CENTRAL AND WESTERN NEW
MEXICO AHEAD OF ONE LAST BURST OF WINTER WEATHER TONIGHT. A LARGE
AREA OF RAIN AND HIGH ELEVATION SNOW WILL PROGRESS SLOWLY EAST BY
LATE TODAY AND CHANGE TO ALL SNOW WHILE LOWERING TO VALLEY FLOORS
THROUGH THIS EVENING. WINDS WILL ALSO BE NOTICEABLY STRONGER WITH
BREEZY TO WINDY CONDITIONS FOR CENTRAL AND WESTERN NEW MEXICO.
COLDER AIR WILL FILTER IN TUESDAY BEFORE A REINFORCING SHOT OF
ARCTIC AIR SLIDES IN WEDNESDAY. CONDITIONS WILL BE BLUSTERY WITH
VERY COLD WIND CHILLS. A SLOW WARMING TREND WILL DEVELOP THROUGH
THE END OF THE WEEK.

&&

.DISCUSSION...
AN IMPRESSIVE TAP OF SUBTROPICAL MOISTURE CONTINUES SURGING TO THE
NORTHEAST OVER THE DESERT SW AHEAD OF A QUASI-STATIONARY 547DM H5
UPPER LOW OFF THE SOCAL COASTLINE. A SHALLOW AND VERY MOIST COLD
AIRMASS IN PLACE AT THE SURFACE OVER THE EAST IS RESULTING IN AREAS
OF FZFG/FZDZ BENEATH WARMER AIR ALOFT. WILL CONTINUE THE FREEZING
FOG ADVISORY. THE 09Z WATER VAPOR LOOP SHOWS AN UPPER WAVE RACING
SOUTH ALONG THE WEST COAST WITH A POTENT COLD CORE DRY SLOT. THE
SOCAL LOW WILL BE KICKED EASTWARD AND SHEAR ALONG THE SUBTROPICAL
JET AXIS. NAM CROSS SECTIONS FROM FLAGSTAFF TO ABQ SHOW FRONTOGENESIS
BETWEEN WINSLOW AND GALLUP THROUGH ABOUT 00Z TUESDAY WITH A WELL-
DEFINED LINE OF MODERATE TO LOCALLY HEAVY PRECIP ALONG THE FRONT.
FRONTOLYSIS THEN TAKES SHAPE AS MID AND UPPER LEVEL FORCING IS LOST.
COLD ADVECTION WILL SLIDE EAST WITH THE FRONT AND DROP SNOW LEVELS
QUICKLY TO VALLEY FLOORS. THE BIG CONCERN IS LOSS OF FORCING AS
THE BAND OF PRECIP MOVES EASTWARD SO WILL NOT UPGRADE WINTER STORM
WATCH. THE SAN JUAN/TUSAS RANGE WILL SEE ADDITIONAL WARNING SNOWFALL.
THE IMPACT WINDOW WILL BE FROM 00Z TO 09Z OVER THE NORTHERN MTS.
THIS MAY BE CONSIDERED AN IMPACT-BASED WARNING SINCE BLOWING SNOW
WILL BE MUCH MORE A THREAT THIS GO AROUND THAN THE PAST WEEK. WIND
ADVISORIES WILL ALSO GO IN EFFECT FOR PARTS OF THE WEST TODAY.

TUESDAY WILL TREND COLDER WITH BREEZY AND DRIER WEST WINDS. PRECIP
MAY LINGER OVER THE WEST SLOPES OF THE NORTHERN HIGH TERRAIN AS A
WEAKER WAVE SHIFTS EAST SOUTHEAST OVER THE CENTRAL ROCKIES. THERE
ARE STILL SOME UNCERTAINTIES ON HOW MUCH THIS WAVE MAY SLIDE INTO
OUR AREA WITH THE LARGER TROUGH CARVED OUT OVER SOUTHERN AZ AND
NORTHERN MEXICO. NONETHELESS...THE ARCTIC PLUNGE WILL BE THE MAIN
STORY AS 700MB TEMPS HOVER BETWEEN -8 AND -12C THROUGH WEDNESDAY
MORNING. THE REINFORCING COLD FRONT WILL SLIDE SOUTH AND USHER IN
VERY BLUSTERY CONDITIONS WEDNESDAY WITH BITTER WIND CHILLS ALL
AREAS. HIGH TEMPS WILL AVERAGE 25-35F BELOW NORMAL OVER THE EAST.
SOME UPSLOPE LIGHT SNOWS/FZDZ MAY REDEVELOP IN THE NORTHEAST WITH
THE BACK DOOR FRONT AS WELL. AGAIN CONFIDENCE ON THE OVERALL
SCENARIO IS ONLY MODERATE AT THIS TIME IN THE PRECIP DEPARTMENT
DEPENDING ON HOW THE UPPER PATTERN EVOLVES THRU THURSDAY MORNING.

GUIDANCE DOES INDICATE A SLOW WARMING TREND BY FRIDAY INTO THE
WEEKEND WITH AN UPPER HIGH BUILDING OVER THE WEST COAST. PERIODIC
BACK DOOR FRONTS WILL WAVER TEMPS IN THE EAST...BUT OVERALL MORE
SPRING-LIKE TEMPS WILL IMPACT THE REGION. NO SIGNIFICANT RAIN OR
SNOW CHANCES APPEAR ON THE HORIZON FOR QUITE SOME TIME.

GUYER

&&

.FIRE WEATHER...
THE ACTIVE WEATHER PATTERN WILL PERSIST ACROSS NORTH AND CENTRAL NM
THROUGH AT LEAST TUE NIGHT OR WED...BUT THE BIGGEST IMPACT WITH
WINDS AND PRECIP SHOULD BE THE NEXT 36 HOURS OR SO. NO CRITICAL FIRE
WEATHER CONDITIONS EXPECTED THROUGH THE WEEK.

FOR TODAY MUCH OF THE FORECAST AREA WILL SEE WIND INCREASE
SIGNIFICANTLY LATE MORNING INTO THIS AFTN. SPEEDS WILL BE HIGHEST IN
THE ELEVATED TERRAIN OF WEST CENTRAL NM WHERE SOME GUSTS BETWEEN 40
AND NEARLY 50 MPH WILL BE POSSIBLE. WHILE WINDS THERE AND PERHAPS
EAST THROUGH PORTIONS OF SOCORRO...VALENCIA AND SOUTHERN TORRANCE
COUNTIES WILL BE IN THE CRITICAL RANGE...MIN RH LEVELS SHOULD STAY
FAR ENOUGH ABOVE CRITICAL VALUES TO AVOID RED FLAG CONDITIONS.
SURFACE FLOW WILL BE BRISK INTO TONIGHT AND A LITTLE FARTHER EAST
TUESDAY AS THE PACIFIC FRONT ASSOCIATED WITH THE LOW PUSHES THROUGH
NM...SHIFTING WINDS TO MORE WESTERLY DIRECTION. VENTILATION RATES
WILL BE POOR IN THE EASTERN TIER OF NM TODAY AND GOOD TO EXCELLENT
MOST AREAS WEST FROM THE CENTRAL MTN CHAIN. VENT RATES TO BE GOOD TO
EXCELLENT...MAINLY THE LATTER...ACROSS ROUGHLY 97 PERCENT OF THE
AREA TUESDAY THEN COMING DOWN A BIT WEST HALF TO TWO THIRDS
WED...MORE SO FARTHER EAST. THEREAFTER INTO THE WEEKEND RATES WILL
BE MUCH LOWER...GENERALLY POOR TO FAIR MOST AREAS.

PRECIPITATION WILL RAMP UP SOME LATER TODAY MAINLY WEST...WEST AND
SOMEWHAT CENTRAL TONIGHT. SOME PERIODIC SNOW WILL IMPACT THE
NORTHERN MOUNTAINS...NAMELY THE SAN JUAN/TUSAS RANGE NEAR THE CO/NM
BORDER...BEFORE THE INCREASE ELSEWHERE. SNOW LEVELS WILL LIKELY BE
AT THEIR HIGHEST TODAY BEFORE LOWERING QUICKLY LATE THIS AFTN AND
EVEN...FALLING FROM BETWEEN 8500 TO 9000 FEET NORTH...HIGHER
ELSEWHERE...TO THE SFC MOST OF THE NORTH AND WEST CENTRAL THIS EVE.
INTO TUESDAY AND WEDNESDAY THE NORTHERN MOUNTAINS WILL REMAIN
FAVORED FOR LARGE SNOWFALL ACCUMULATIONS. ADDITIONAL MORE MODEST
PRECIP POTENTIAL POSS IN A COUPLE WAVES TUE MAINLY NW AND N CENTRAL
NM AND WED NORTH CENTRAL AND EAST.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 5 PM MST THIS AFTERNOON THROUGH TUESDAY
AFTERNOON FOR THE FOLLOWING ZONES...NMZ511>515.

WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ502-505-506-508.

WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ510.

&&
Hazardous weather outlook, Mar 2, 5:36 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 AM MST MON MAR 2 2015

NMZ501>540-031300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
536 AM MST MON MAR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING FOG AND FREEZING DRIZZLE OVER EASTERN NEW MEXICO
WILL TAPER OFF FROM WEST TO EAST THIS MORNING. SOUTH SOUTHWEST WINDS
OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL THEN IMPACT WEST CENTRAL
NEW MEXICO THIS AFTERNOON.

RAIN AND HIGH ELEVATION SNOW SHOWERS WILL BECOME WIDESPREAD AGAIN
LATE THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONT SLIDES EAST
INTO THE STATE. SNOW LEVELS WILL FALL TO ALL LOCATIONS AND THE
POTENTIAL FOR HEAVY SNOW AND BLOWING SNOW WILL INCREASE OVER THE
NORTHERN HIGH TERRAIN THROUGH TUESDAY. THE WEIGHT OF HEAVY SNOW
FROM THE PAST WEEK MAY COMPROMISE WEAKENED STRUCTURES ACROSS THE
NORTHERN HIGH TERRAIN.

THE POTENTIAL FOR AVALANCHES CANNOT BE RULED OUT ON STEEP MOUNTAIN
PEAKS ALONG THE COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL SLOWLY TAPER OFF TUESDAY OVER THE NORTHERN HIGH TERRAIN.
THE POTENTIAL FOR AVALANCHES WILL CONTINUE ON STEEP MOUNTAIN PEAKS
ALONG THE COLORADO BORDER THROUGH TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND RAINFALL REPORTS THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

GUYER

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Central Highlands

When
March 2, 3:00 PM MST to 7:00 PM MST
Where
South Central Highlands forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Wind gusts reached between 58 and 65mph periodically for many hours on the 2nd.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553876.